first, i am glad you are looking for another job. they are supporting practices that are not safe and i can't believe the "provider" was encouraging the use of the vanco in contradiction to manufacturing guidelines and all recommended administration guidelines.
second, i am concerned, have you given this drug in the past without looking it up? it is never a good practice to give meds without looking them up first. i have been a nurse for a long time and i still look up every drug i am unfamiliar with before i give it.....i trust no one but myself. i also carry malpractice insurance, which i recommend everyone to carry, to cover me......it is cheap and will cover legal expenses and provide a lawyer even to protect your license with the board if anything ever happens for any reason. you need to get malpractice insurance if you don't have it......it's the smart thing to do. no matter how much you documented what the provider said.....you are the one responsible. if the "provider" wanted to run it by gravity i would have suggested to the provider to disconnect it himself. i would not have opened the pump and i would have allowed it to to finish by pump.
vanco given too rapidly can have serious side effects. warnings
bolus administration (e.g., over several minutes) may be associated with exaggerated hypotension, including shock, and, rarely, cardiac arrest. vancomycin should be administered over a period of not less than 60 minutes to avoid rapid-infusion-related reactions. stopping the infusion usually results in prompt cessation of these reactions.
ototoxicity has occurred in patients receiving vancomycin. it may be transient or permanent. it has been reported mostly in patients who have been given excessive doses, who have an underlying hearing loss, or who are receiving concomitant therapy with another ototoxic agent, such as an aminoglycoside. vancomycin should be used with caution in patients with renal insufficiency because the risk of toxicity is appreciably increased by high, prolonged blood concentrations adverse reactions
during or soon after rapid infusion of vancomycin, patients may develop anaphylactoid reactions, including hypotension, wheezing, dyspnea, urticaria, or pruritus "red man" syndrome. rapid infusion may also cause flushing of the upper body (“red neck”) or pain and muscle spasm of the chest and back. these reactions usually resolve within 20 minutes but may persist for several hours. such events are infrequent if vancomycin is given by a slow infusion over 60 minutes. in studies of normal volunteers, infusion-related events did not occur when vancomycin was administered at a rate of 10 mg/min or less. miscellaneous
infrequently, patients have been reported to have had anaphylaxis, drug fever, nausea, chills, eosinophilia, rashes including exfoliative dermatitis, stevens-johnson syndrome, and vasculitis in association with administration of vancomycin.
chemical peritonitis has been reported following intraperitoneal administration of vancomycin vancomycin hydrochloride official fda information, side effects and uses.
. red man syndrome
also known as.......erythroderma
vancomycin must be administered in a dilute solution slowly, over at least 60 minutes (maximum rate of 10 mg/minute for doses >500 mg).this is due to the high incidence of pain and thrombophlebitis and to avoid an infusion reaction known as the red man syndrome
or red neck syndrome
. this syndrome, usually appearing within 4–10 minutes after the commencement or soon after the completion of an infusion, is characterized by flushing and/or an erythematous rash that affects the face, neck, and upper torso. these findings are due to non-specific mast cell degranulation and are not an ige-mediated allergic reaction. less frequently, hypotension and angioedema may also occur. symptoms may be treated or prevented with antihistamines, including diphenhydramine, and are less likely to occur with slow infusion. red man syndrome
so now to your question. you are responsible for what you do. saying "because he", the "provider", doctor,pa,or np......will not absolve you from liability. you are responsible for what you do. i have, on many occasions over the years, suggested to the md that if the wanted something, given i certain way, they are free to give it themselves.
i once had a md screaming (well, i've had md's scream many times, for many things, over the years
) at me to continue to administer an antibiotic to a 80lb child (38kg) that was dosed by pharmacy for a 80kg (170lb)adult and i refused. he was going to have me fired, report me to the board and have my license revoked, arrested (just kidding) if i didn't do as he ordered and commanded. i still refused, i saved the child from liver failure/toxicity and got the order changed by the chief of the service.
what kind of "provider" is this? what is their role in the clinic?
using the pump is the safest administration method in this day and age, although it can be piggy backed to gravity, slowly (remember those counting the drops calculations nursing school?) but it has a high probability of infusing too fast. why does the provider infuse in the clinic? why do the not send then to an infusion room in the hospital next door? is this just for revenue to the office so they are willing to risk patients for profit?
vanco is best piggy backed into a main line. one if it isn't "piggy backed" it's not longer a "piggy back" right?it becomes the main line. second if the patient has a reaction, and hypotension is common, you already have your flush/bolous line ready. vanco is very caustic to the veins so the better diluted the better.
do you have a nurse manager that is a nurse there that over sees the nurse practice/safety issues? go to them with your concerns.
lastly.....good luck on your job search. i am sure there will be a better fit for you out there......just don't quit until you have another position. :d